Skip to main content

The Rational Homology Ring of the Based Loop Space of the Gauge Groups and the Spaces of Connections on a Four-Manifold


We provide a rational-homotopic proof that the ranks of the homotopy groups of a simply connected four-manifold depend only on its second Betti number. We also consider the based loop spaces of the gauge groups and the spaces of connections of a simply connected four-manifold and, using the models from rational homotopy theory, we obtain explicit formulas for their rational Pontryagin homology rings.

This is a preview of subscription content, access via your institution.


  1. 1.

    I. K. Babenko, “On analytic properties of Poincare series of a loop space,” Math. Notes, 27, 759–767 (1980).

    MathSciNet  Google Scholar 

  2. 2.

    Sa. Basu and So. Basu, Homotopy Groups and Periodic Geodesics of Closed 4-Manifolds, arXiv:1303.3328.

  3. 3.

    P. Beben and S. Theriault, “The loop space homotopy type of simply-connected four-manifolds and their generalization,” Adv. Math., 262, 213–238 (2014).

    MathSciNet  Article  Google Scholar 

  4. 4.

    S. K. Donaldson and P. B. Kronheimer, The Geometry of Four-Manifolds, Oxford Univ. Press, Oxford (1990).

    MATH  Google Scholar 

  5. 5.

    H. Duan and Ch. Liang, “Circle bundles over 4-manifolds,” Arch. Math. (Basel), 85, No. 3, 278–282 (2005).

    MathSciNet  Article  Google Scholar 

  6. 6.

    Y. Félix, S. Halperin, and J.-C. Thomas, Rational Homotopy Theory, Grad. Texts Math., Vol. 205, Springer, Berlin (2001).

  7. 7.

    R. Mandelbaum, “Four-dimensional topology: an introduction,” Bull. Am. Math. Soc., 2, 1–159 (1980).

    MathSciNet  Article  Google Scholar 

  8. 8.

    J. Milnor, “On simply connected 4-manifolds,” in: Symposium Internacional de Topologia Algebraica (1958), pp. 122–128.

  9. 9.

    J. Milnor and J. Moore, “On the structure of Hopf algebras,” Ann. Math., 81, 211–264 (1965).

    MathSciNet  Article  Google Scholar 

  10. 10.

    H. Ohta, “On the fundamental groups of moduli spaces of irreducible SU(2)-connections over closed 4-manifolds,” Proc. Jpn. Acad., 66, Ser. A, No. 3, 89–92 (1990).

  11. 11.

    D. Quillen, “Rational homotopy theory,” Ann. Math., 90, 205–295 (1969).

    MathSciNet  Article  Google Scholar 

  12. 12.

    I. M. Singer, “Some remarks on the Gribov ambiguity,” Commun. Math. Phys., 60, 7–12 (1978).

    MathSciNet  Article  Google Scholar 

  13. 13.

    D. Sullivan, “Infinitesimal computations in topology,” Publ. Math. l’IHÉS, 47, 269–331 (1977).

    MathSciNet  Article  Google Scholar 

  14. 14.

    S. Terzić, “On rational homotopy of four-manifolds,” in: Contemporary Geometry and Related Topics, World Scientific, River Edge (2004), pp. 375–388.

  15. 15.

    S. Terzić, “The rational topology of gauge groups and of spaces of connections,” Compositio Math., 141, No. 1, 262–270 (2005).

    MathSciNet  Article  Google Scholar 

  16. 16.

    J. H. C. Whitehead, “On simply connected 4-dimensional polyhedra,” Commun. Math. Helv., 22, 49–92 (1949).

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to S. Terzić.

Additional information

Translated from Fundamentalnaya i Prikladnaya Matematika, Vol. 21, No. 6, pp. 205–215, 2016.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Terzić, S. The Rational Homology Ring of the Based Loop Space of the Gauge Groups and the Spaces of Connections on a Four-Manifold. J Math Sci 248, 803–809 (2020).

Download citation